Can you overdose from marijuana? 5 common symptoms.
In all truth marijuana is one of the safest drugs compared not only to the usual suspects such as heroin and other opioids, alcohol – whether beer, wine or liquor but even when compared to Tylenol. But can you overdose on marijuana?
First let’s start by defining an overdose as a person experiencing either life-threatening symptoms or death due to too much of the drug in the users system.
While there are cases of death involving combination of marijuana and other drugs such as opioids, cocaine and alcohol. However neither in teens nor adults have there been any confirmed reports of death due to an overdose of cannabis or THC.
But this does not mean that some users do not sometimes suffer from severe, frightening and psychotic and hallucinogenic episodes. This is in particular associated with higher levels of THC – which is occuring increasingly commonly due crossbreeding of strains.
Weed overdose symptoms can include:
- Anxiety and panic attacks (with shortness of breath and sometimes chest pain)
- A feeling of impending doom or death
- A feeling of extreme heat, or cold. Hot and cold sweats.
- Psychotic reaction with delusions and hallucinations.
(I personally landed in the Emergency Room in NYC one time when a friend gave me a particularly high THC edible. I thought I was having a heart attack and that death was imminent. If only I’d had access to some CBD to help reduce the effects of the THC – but that’s another article).
Overdose is still dangerous
A 2014 report by Benno Hartung et al. (2014) estimated the dose required to kill 50% of humans is that the lethal half dose 30 mg/kg. While this is 2 gm of pure THC (a nice joint is about 1 gram – but of flower not pure THC) – that does not seem to be a huge amount when you realize that many strains available these days are tested and found to have a THC level of 20% and higher. Also dabs can be 80% pure THC.
But even then – when you inhale you exhale a large portion of the THC and if you are smoking a pipe or a joint – much of the smoke carries away the THC.
But what can be dangerous is edibles because one can consume large amounts of edibles and due to the delay between ingestion and symptom onset – once can more easily have adverse reactions due to the ingestion of larger amounts of THC. In fact the rate of psychotic presentations to emergency rooms has increased dramatically over recent years and edibles are considered to be a major factor in the increasing numbers of psychotic episodes observed.
So be diligent.
What to do in case of a Marijuana Overdose
- Seek help and/or call 911
- Remain with the person who has overdosed and monitor symptoms
- Sometimes taking the person to the nearest emergency room is fastest way to get help – but no intoxicated person should drive. An uber or a taxi is often a good choice.
- Provide comfort and assurance especially if person is experiencing anxiety or paranoia
- If victim is not breathing, administer CPR immediately and call 911
Preventing Marijuana Overdose
Of course the simplest way of avoiding a marijuana or thc overdose is to abstain from it. But if that is not the choice – other things can be done such as simply
- lowering the frequency and amount of cannabis smoked,
- staying hydrated,
- choosing weed strains with lower levels of THC
- using CBD Hemp Flower which has a very low level of the psychoactive THC but a higher level of CBD which gives you the potential benefits of the cannabinoids and terpenes without getting stoned.
- avoiding other drugs and alcohol
- knowing the source of your cannabis is legal and not tampered with
Looking for Something?
Pardon the mess as we are just preparing to launch over the next few weeks and months as your source for THC, CBD etc.
Sign-up for early updates,
releases, & promotions.